Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 112, NWS St. Louis, MO

May 7, 2023Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 7, 2023, 5:01 PM CDT for Montgomery County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2023, 5:01 PM CDT (22:01 UTC)
Expired
May 7, 2023, 5:30 PM CDT
In force
29 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Damage threat
Destructive
Hail
2.75 in
Wind
70.0 mph

County Montgomery County, IL

The radar

The Lincoln radar (KILX), 97 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 1:18 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

952 
WUUS53 KLSX 072201
SVRLSX
ILC135-072230-
/O.NEW.KLSX.SV.W.0112.230507T2201Z-230507T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
501 PM CDT Sun May 7 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  East central Montgomery County in south central Illinois...

* Until 530 PM CDT.

* At 500 PM CDT, a severe thunderstorm was located near Nokomis,
  moving southeast at 20 mph.

  THIS IS A DESTRUCTIVE STORM FOR NORTHEAST MONTGOMERY COUNTY, 
ILLINOIS.

  HAZARD...Baseball size hail and 70 mph wind gusts.

  SOURCE...At 456 PM, trained weather spotters reported baseball 
           sized hail six miles northwest of Witt, Illinois.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* Locations impacted include...
  Ohlman and Wenonah. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 8919 3935 8932 3935 8920 3934 8914
      3922 8914
TIME...MOT...LOC 2200Z 312DEG 16KT 3932 8923 

THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

MRB
1 follow-up statement
202 
WWUS53 KLSX 072226
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
526 PM CDT Sun May 7 2023

ILC135-072236-
/O.EXP.KLSX.SV.W.0112.000000T0000Z-230507T2230Z/
Montgomery IL-
526 PM CDT Sun May 7 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MONTGOMERY COUNTY
WILL EXPIRE AT 530 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Illinois.

LAT...LON 3922 8919 3935 8932 3935 8920 3934 8914
      3922 8914
TIME...MOT...LOC 2226Z 312DEG 16KT 3924 8912 

$$

MRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:31 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 7, 3:31 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
331 PM CDT Sun May 7 2023

.SHORT TERM...  (Through Late Monday Night)
Issued at 326 PM CDT Sun May 7 2023

(Ongoing)

MCV continues to slide to the northeast early this afternoon, moving
through southeastern MO as of 20z. This combined with an old outflow
boundary that is slowly sliding to the south and southwest just east
of Mississippi River will be the focusing mechanism for storm
development. Also, ML CAPE values are now around 3000 J/kg and the
cap has diminished. Thus nearly all of the deterministic models and
CAMs still indicate that this will continue to help initiate
convection this afternoon through early this evening. As of 20z
storms continue to flare up in this area with some becoming severe
at this time. Main threats will be large hail and damaging winds,
though a tornado or two is possible. SPC has issued a Severe
Thunderstorm watch that is in effect until 02z Monday (9 PM).

(Tonight - Monday Night)

Still expect a bit of a break in activity late this evening. In the
meantime, another shortwave trough over the Central Plains will
slide southeast into the region. This combined with an increasing
low level jet (40-50kts) and convergence along the associated cold
front, will lead to convection developing over eastern NE/
southwestern IA/northwestern MO area late this evening. Initially it
could start off as supercells then transition to an MCS complex
after 06z Monday. As the low level jet veers to the west by early
Monday morning and the line of storms slide south/southeast across
the region, the storms will eventually weaken as the instability
lessens and outflow outruns the complex after 09z-12z timeframe. The
main severe threat will be damaging winds, especially over portions
of northeast Missouri and west central Illinois.

A possible issue with the low level jet veering to the west could be
the potential for locally heavy rain, especially on the western
flank of the complex over central Missouri with the latest HREF
indicating localized probability-matched mean values up to 2-3
inches possible. However, this portion of Missouri is now in
moderate drought conditions, thus it would take at least a 2 to 3
hour period of very heavy rain to cause any flash flooding, thus
confidence is low for this to occur.

Precipitation chances on Monday are hard to pin down at this time
due to the uncertainty of where the morning convection and
associated frontal boundary will be located. The majority of the
CAMs have the front stalled out over the southern portions of the
forecast area. Thus the highest POPs at this time will be along and
south of I-70. However, still some uncertainty on how much the
atmosphere will recover from the morning activity. By Monday night,
as the surface low and associated upper level shortwave slide east
into the Ohio Valley, the front will exit the region with the
precipitation tapering off by daybreak on Tuesday.

Temperatures through the short term will depend on the precipitation
and cloud cover. Lows tonight will be in the low to mid 60s. As for
highs on Monday, agree with previous discussion that temperatures
will struggle to rise much over northern portions of the forecast
area and the latest NBM blend has caught on to this with highs in
the upper 70s. The rest of the forecast area will see highs in the
low to mid 80s, if the atmosphere is allowed to recover and see some
sunshine. Slightly cooler lows Monday night in the mid 50s to low
60s.

Byrd

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 326 PM CDT Sun May 7 2023

Weak surface ridge will build into the region on Tuesday with dry
and slightly cooler temperatures in the mid 70s to mid 80s. In the
meantime, upper level trough will continue to deepen over the
western CONUS. It will then begin to lift out towards the region on
Wednesday. There will be several rounds of activity moving through
the region for the rest of the forecast period. However, the latest
deterministic as well as ensembles have differences in timing,
strength and location for each round. At this time, the best chances
of rain will be Thursday through Saturday.

Byrd
&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1243 PM CDT Sun May 7 2023

A lot to deal with over the forecast period. CU field developing
across the region, especially over the St. Louis metro area. This
is between an MCV approaching from the south southwest and old
out flow boundary from this morning's activity slowly sliding to
the south and west along the Mississippi River. Some showers and
storms are beginning to develop over southeastern MO, so added
vicinity thunderstorm for all St. Louis metro TAF sites through
00z Monday. Otherwise, still expecting an MCS will develop over
NE/IA/NW MO and slide southeast then south across the forecast
area after 07z Monday, ceilings will lower to MVFR with onset of
precipitation. Activity should taper off at KUIN by 14z Monday,
while rest of TAF sites could see lingering activity through the
rest of the forecast period as a cold front possibly stalls out
somewhere along and south of I-70 during the day tomorrow.

As for winds, they will remain south to southwest through the
forecast period.

Byrd
&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     66  84  63  79 /  60  70  50   5
Quincy          63  77  58  76 /  70  40  10   0
Columbia        65  82  60  81 /  70  70  30   5
Jefferson City  65  84  61  83 /  60  70  30   5
Salem           63  81  61  77 /  60  70  60   5
Farmington      63  85  61  80 /  20  60  70  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 7, 3:34 PM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
334 PM CDT Sun May 7 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-082045-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
334 PM CDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance for thunderstorms through early this evening,
primarily across eastern Missouri and southwestern Illinois. A few
of the storms today could produce large hail and isolated wind gusts
to 60 mph. A few tornadoes are also possible, though less likely.

Another round of thunderstorms is likely after midnight tonight.
The primary threat from these storms will be wind gusts of 60-70 mph
across parts of northeast Missouri and west central Illinois. Large
hail is also possible but less likely. The threat for damaging winds
and large hail is lower, but still possible across the remainder of
the area late tonight as the storms move southeast.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms are possible again on Monday,
primarily during the afternoon along and south of the I-70 corridor.
Large hail and damaging winds are the primary threats. A few
tornadoes are also possible, though less likely.

There is a chance for thunderstorms again for Thursday through next
Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Byrd

In the hours before

Local storm report, May 7, 2:27 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             RICHVIEW                38.38N 89.18W
05/07/2023  E0.70 INCH       WASHINGTON         IL   PUBLIC

&&
Local storm report, May 7, 2:47 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
247 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             2 SSE KUHN              38.76N 89.86W
05/07/2023  U0.70 INCH       MADISON            IL   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, May 7, 2:51 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             OKAWVILLE               38.43N 89.55W
05/07/2023  E1.75 INCH       WASHINGTON         IL   PUBLIC

            PICTURES RECEIVED ON TWITTER OF HAIL NEAR
            THE SIZE OF GOLF BALLS. TIME ESTIMATED.

&&
Local storm report, May 7, 4:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
449 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             2 SSW O'FALLON          38.57N 89.93W
05/07/2023  E1.00 INCH       ST. CLAIR          IL   LAW ENFORCEMENT

            AT THE INTERSECTION OF GREEN MOUNT ROAD AND
            FRANK SCOTT PARKWAY.

&&

MAB
Local storm report, May 7, 4:53 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
453 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             1 SSW O'FALLON          38.58N 89.93W
05/07/2023  E1.00 INCH       ST. CLAIR          IL   TRAINED SPOTTER

            NUMEROUS REPORTS OF ONE INCH HAIL IN
            OFALLON, IL.

&&

MAB
Local storm report, May 7, 5:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
501 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             3 NW WENONAH            39.34N 89.33W
05/07/2023  E2.75 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 12:58 PM CDTSevere Thunderstorm WarningLSXClinton, Washington47 min
May 7, 1:33 PM CDTSevere Thunderstorm WarningLSXWashington27 min
May 7, 2:02 PM CDTSevere Thunderstorm WarningLSXWashington25 min
May 7, 3:13 PM CDTSevere Thunderstorm WarningLSXBond, Clinton32 min
May 7, 3:24 PM CDTTornado WarningLSXMacoupin, Montgomery38 min
May 7, 4:02 PM CDTSevere Thunderstorm WarningLSXMarion27 min
May 7, 4:40 PM CDTSevere Thunderstorm WarningLSXMontgomery50 min
May 7, 4:51 PM CDTSevere Thunderstorm WarningLSXClinton, Madison, Saint Clair39 min
May 7, 5:20 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington40 min
May 7, 5:59 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair20 min
May 7, 6:04 PM CDTSevere Thunderstorm WarningLSXFayette, Montgomery41 min
May 7, 6:18 PM CDTSevere Thunderstorm WarningLSXMontgomery42 min
May 7, 6:24 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.